Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 164, NWS Twin Cities, MN

August 28, 20208 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 28, 2020, 2:58 AM CDT for 8 counties in Minnesota. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2020, 2:58 AM CDT (07:58 UTC)
Expired
Aug 28, 2020, 3:45 AM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brown County, MN, Chippewa County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Redwood County, MN, Renville County, MN, Swift County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 134 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 3:15 AM CDTTSTM WND GST 434 S Granite Falls, MNAWOS STATION KGDB GRANITE FALLS AP.
Aug 28, 3:15 AM CDTTSTM WND GST 45Hanley Falls, MNMESONET STATION MN033 HANLEY FALLS MN-23 MILE POST 94.
Aug 28, 3:30 AM CDTTSTM WND GST 422 W Clara City, MNMESONET STATION MN021 CLARA CITY 2WSW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 1:54 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

113 
WUUS53 KMPX 280758
SVRMPX
MNC015-023-067-073-127-129-151-173-280845-
/O.NEW.KMPX.SV.W.0164.200828T0758Z-200828T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
258 AM CDT Fri Aug 28 2020

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lac qui Parle County in west central Minnesota...
  Chippewa County in west central Minnesota...
  Redwood County in southwestern Minnesota...
  Yellow Medicine County in west central Minnesota...
  Western Brown County in south central Minnesota...
  Southeastern Swift County in west central Minnesota...
  Renville County in central Minnesota...
  Southern Kandiyohi County in central Minnesota...

* Until 345 AM CDT.

* At 258 AM CDT, severe thunderstorms were located along a line
  extending from near Madison to near Clarkfield to Ghent to near
  Balaton, moving east at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Clarkfield around 305 AM CDT.
  Dawson and Hanley Falls around 310 AM CDT.
  Granite Falls, Wood Lake and Milan around 315 AM CDT.
  Walnut Grove, Maynard, Echo and Watson around 320 AM CDT.
  Sacred Heart around 325 AM CDT.
  Redwood Falls, Renville and Wabasso around 330 AM CDT.
  Prinsburg around 335 AM CDT.
  Olivia, Morton and Murdock around 340 AM CDT.

Other locations impacted by these severe thunderstorms include
Bechyn, Seaforth, Asbury, Delhi, Clements, Willmar Airport, Revere,
Blomkest, Lake Lillian and Belview.

This includes  Prairies Edge Casino Resort and Jackpot Junction
Casino.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4510 9631 4530 9519 4499 9476 4489 9476
      4489 9469 4469 9465 4446 9472 4446 9478
      4443 9472 4419 9479 4420 9559 4463 9561
      4463 9596 4479 9598
TIME...MOT...LOC 0758Z 259DEG 56KT 4502 9627 4476 9591 4451 9586 4426
9593

HAIL...<.75IN
WIND...60MPH
 
$$

NDC
2 follow-up statements
384 
WWUS53 KMPX 280823
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
323 AM CDT Fri Aug 28 2020

MNC073-280832-
/O.CAN.KMPX.SV.W.0164.000000T0000Z-200828T0845Z/
Lac qui Parle MN-
323 AM CDT Fri Aug 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAC QUI PARLE
COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central, central, southwestern and west central Minnesota.

LAT...LON 4530 9519 4499 9476 4489 9476 4489 9469
      4469 9465 4446 9472 4446 9478 4443 9472
      4419 9479 4420 9559 4463 9561 4501 9577
      4517 9592
TIME...MOT...LOC 0822Z 258DEG 55KT 4512 9575 4482 9544 4458 9536 4433
9543

$$

MNC015-023-067-127-129-151-173-280845-
/O.CON.KMPX.SV.W.0164.000000T0000Z-200828T0845Z/
Chippewa MN-Redwood MN-Yellow Medicine MN-Brown MN-Swift MN-
Renville MN-Kandiyohi MN-
323 AM CDT Fri Aug 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR CHIPPEWA...REDWOOD...EASTERN YELLOW MEDICINE...WESTERN BROWN...
SOUTHEASTERN SWIFT...RENVILLE AND SOUTHERN KANDIYOHI COUNTIES...

At 322 AM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Watson to near Granite Falls to near
Echo to 7 miles north of Walnut Grove, moving east at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Wabasso around 330 AM CDT.
  Redwood Falls, Renville and Prinsburg around 335 AM CDT.
  Morton and Murdock around 340 AM CDT.
  Kerkhoven around 345 AM CDT.
  Morgan and Franklin around 350 AM CDT.
  Willmar and Hector around 355 AM CDT.
  Fairfax around 400 AM CDT.

Other locations impacted by these severe thunderstorms include
Bechyn, Seaforth, Asbury, Delhi, Clements, Willmar Airport, Revere,
Blomkest, Lake Lillian and Belview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4530 9519 4499 9476 4489 9476 4489 9469
      4469 9465 4446 9472 4446 9478 4443 9472
      4419 9479 4420 9559 4463 9561 4501 9577
      4517 9592
TIME...MOT...LOC 0822Z 258DEG 55KT 4512 9575 4482 9544 4458 9536 4433
9543

HAIL...<.75IN
WIND...60MPH
 
$$

NDC
790 
WWUS53 KMPX 280836
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
336 AM CDT Fri Aug 28 2020

MNC173-280846-
/O.CAN.KMPX.SV.W.0164.000000T0000Z-200828T0845Z/
Yellow Medicine MN-
336 AM CDT Fri Aug 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN YELLOW MEDICINE COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central, central, southwestern and west central Minnesota.

LAT...LON 4520 9573 4530 9519 4499 9476 4489 9476
      4489 9469 4469 9465 4446 9472 4446 9478
      4443 9472 4419 9479 4420 9559 4443 9559
      4454 9552 4455 9536 4470 9536 4472 9540
      4504 9547
TIME...MOT...LOC 0836Z 259DEG 56KT 4516 9547 4486 9517 4462 9509 4437
9516

$$

MNC015-023-067-127-129-151-280845-
/O.CON.KMPX.SV.W.0164.000000T0000Z-200828T0845Z/
Chippewa MN-Redwood MN-Brown MN-Swift MN-Renville MN-Kandiyohi MN-
336 AM CDT Fri Aug 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR NORTHEASTERN CHIPPEWA...REDWOOD...WESTERN BROWN...SOUTHEASTERN
SWIFT...RENVILLE AND SOUTHERN KANDIYOHI COUNTIES...

At 336 AM CDT, severe thunderstorms were located along a line
extending from near Murdock to near Renville to near Redwood Falls to
near Wabasso, moving east at 65 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Morton around 340 AM CDT.
  Bird Island around 345 AM CDT.
  Morgan and Franklin around 350 AM CDT.
  Willmar and Hector around 355 AM CDT.
  Fairfax around 400 AM CDT.

Other locations impacted by these severe thunderstorms include
Bechyn, Seaforth, Delhi, Clements, Lucan, Willmar Airport, Revere,
Redwood Falls Airport, Thorpe and Cobden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4520 9573 4530 9519 4499 9476 4489 9476
      4489 9469 4469 9465 4446 9472 4446 9478
      4443 9472 4419 9479 4420 9559 4443 9559
      4454 9552 4455 9536 4470 9536 4472 9540
      4504 9547
TIME...MOT...LOC 0836Z 259DEG 56KT 4516 9547 4486 9517 4462 9509 4437
9516

HAIL...1.00IN
WIND...60MPH
 
$$

NDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:34 AM CDT, 24 minutes earlier.

Area forecast discussion, Aug 28, 2:34 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
234 AM CDT Fri Aug 28 2020

.SHORT TERM...(Today through Saturday)
Issued at 234 AM CDT Fri Aug 28 2020

Focus this morning is with severe convection currently making its
way into west central Minnesota. Numerous severe wind gusts have
been observed with this activity over South Dakota overnight, and
we should see similar results for a while as it works into our
area. MUCAPE values ahead of the convection are AOA 2500 J/Kg,
although they do drop off a bit north/east of the Minnesota River
Valley. The best shear (deep layer and low-level) is north of the
best instability, but there is some overlap near the northern
portion of the linear MCS where several mesovortices have been
noted over the past hour or so. With 0-3 km shear of 30-35 kt
ahead of the north end of the MCS, things will still support the
possibility of mesovortices for a little while as things move
through west central Minnesota. Overall, expect some weakening of
the activity as it gets farther east, although that may not happen
until things are east of I-35 after 5 AM.

We could see some showers linger and/or develop into the afternoon
as forcing from the upper trough currently moving into northwest
North Dakota works through the area. Otherwise, high pressure will
build into the region tonight and Saturday, with cooler and drier
conditions expected across the area.

.LONG TERM...(Saturday night through Thursday)
Issued at 234 AM CDT Fri Aug 28 2020

Not a whole lot has changed in respect to the extended
forecast period. Sunday will be pleasant, sunny skies and
temperatures in the low/mid-70s, with increasing sky cover Sunday
evening. Model consistency remains high with a trough ejecting
eastward from the northern Rockies into the Upper Midwest. A cold
front will extend from the parent low pressure in northern Manitoba
through north central CONUS. Rain and thunderstorms will accompany
the passing boundary during the day on Monday with some remaining
across west-central WI Monday night.

After that system exits, a dry pattern sets up in part to a
northwestern flow aloft. This translates into more seasonable
temperatures through next Thursday. A few model solutions bring a
weak shortwave through Wednesday night/Thursday with low QPF over
the area. For now, no reason to adjust PoPs either way.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1100 PM CDT Thu Aug 27 2020

VFR conditions as the start of the taf period but storms have
developed out west in the Dakotas as expected and these will race
through Minnesota overnight and into Wisconsin early Friday
morning. Westerly wind gusts of greater than 40 kts are possible
with these storms. After the storms pass through, stratus and
northwest winds will develop and could linger into the afternoon,
so have delayed the transition to VFR conditions toward the
evening.

KMSP...
Storms are still on track to arrive early this morning. Winds
could easily exceed 35 kts if they hold together as expected, so
will have to watch for an AWW or severe TS warning. Northwest
winds will develop on Friday and clouds will scatter out during
the afternoon.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind NW 10 kts.
SUN...VFR. Chance -TSRA/SHRA/MVFR late. Wind SSE 10G20 kts.
MON...MVFR with -TSRA/SHRA likely. Wind SSW 10 kts shifting to NW
10 kts

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...
LONG TERM...BPH
AVIATION...JRB
Hazardous weather outlook, Aug 27, 7:39 PM CDT, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
739 PM CDT Thu Aug 27 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
290045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
739 PM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

Confidence remains high in a line of thunderstorms moving from
west to east overnight, mainly after midnight. The primary threat
will be damaging wind, but large hail, and a tornado or two cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms linger on Friday, although the severe risk
is expected to have shifted southeast of the area.

Additional thunderstorms are expected Sunday night and Monday.
The threat for severe weather with these storms appears low at
this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed later tonight as
the storms move in from the Dakotas.

jrb

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:14 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine61 min
Aug 28, 3:44 AM CDTSevere Thunderstorm WarningMPXBrown, McLeod, Nicollet, Redwood, Renville, Sibley46 min
Aug 28, 3:46 AM CDTSpecial Weather StatementMPXKandiyohi, Meeker44 min
Aug 28, 4:25 AM CDTSpecial Weather StatementMPXCarver, Le Sueur, Nicollet, Scott, Sibley35 min
Aug 28, 4:27 AM CDTSpecial Weather StatementMPXHennepin, Sherburne, Wright33 min
Aug 28, 4:48 AM CDTSpecial Weather StatementMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 2 more42 min
Aug 28, 5:26 AM CDTSpecial Weather StatementMPXSteele, Waseca34 min
Aug 28, 5:32 AM CDTSpecial Weather StatementMPXChisago, Dakota, Washington28 min
Aug 28, 5:35 AM CDTSevere Thunderstorm WarningMPXRice, Steele, Waseca40 min
Aug 28, 5:38 AM CDTSpecial Weather StatementMPXFaribault37 min
Aug 28, 6:11 AM CDTSpecial Weather StatementMPXGoodhue19 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.